jump to last post 1-8 of 8 discussions (23 posts)

Anti-Depressants - WTF???

  1. Rafini profile image87
    Rafiniposted 7 years ago

    Over ten years ago I was diagnosed with Depression and prescribed medications. 

    Within 6 months I had gained somewhere between 100-200 lbs.  I have no idea on actual weight gained, I don't own a scale - but I know my waist went from 32 to somewhere over 40 and when I sat down my belly was a mere 2-3 inches from reaching my knees. 

    I lost a lot of my cognitive skills, reasoning, logic, short-term memory, vocabulary.

    To this day I continue to struggle with these issues.  My question is:

    WHY and HOW do medical professionals think the treatment or cure for Depression can be found by screwing me up for life??

    Any thoughts/comments?

    1. Maddie Ruud profile image79
      Maddie Ruudposted 7 years ago in reply to this

      Sounds like you had a terrible psychiatrist.  S/he should have immediately switched you to a different medication, if you were having these sorts of side effects.  There are a lot of meds out there, and everyone reacts to them differently, so it can take quite a few tries before finding the right one.

      Were you in therapy at the time?  Had you been in therapy for a while, or were the drugs just sprung on you from the start?  A good psychiatrist will not reach for the prescription pad until other options have been exhausted.

      1. Rafini profile image87
        Rafiniposted 7 years ago in reply to this

        yes, I was in therapy during that time (just started)  my psychiatrist did change the meds almost every month or so.  I think it was something like 4-5 different meds tried before I said NO MORE!

    2. LaVieja profile image60
      LaViejaposted 7 years ago in reply to this

      I don't think its anything personal! However, some professionals are very quick to prescribe drugs and ignore other possible treatments. It could be that they haven't found the right one for you, or perhaps the right dosage. My sister has depression and she is also on drugs, but is now considering coming off them. They have worked for her but she also had counselling and I think that has been the key to it for her. I am sorry you have had such a bad experience and hope it gets easier soon.

      1. Rafini profile image87
        Rafiniposted 7 years ago in reply to this

        Thank you.  The past 2 years my depression has almost lifted completely (without meds or any more therapy)  It just drives me crazy to still have the side-effects!

  2. Arthur Fontes profile image88
    Arthur Fontesposted 7 years ago

    Does the medication make your depression bearable?

    Was it unbearable?  Do you feel you have benefited from the medication or has it made your life worst due to increased depression because of the side effects of the meds?

    1. Rafini profile image87
      Rafiniposted 7 years ago in reply to this

      it made it unbearable.  I actually quit taking the meds after 1 year, then went on/off for about 5 years after that.  3 1/2 years ago I quit meds altogether.

  3. caravalhophoto profile image58
    caravalhophotoposted 7 years ago

    Rafini...I was given Ativan and Effexor XR 150mg. when going through Cancer treatments...I could not get off of these pills to save my life...I would become violently ill, the biggest beeatch, painful withdrawls...oh...went from a size 10 to a size 16 and I am now in a size 5 and on no drugs of any kind

    I did it the natural way...it was flippin hard, but I would love to email you with a diet that might help you lose the weight, get you out of the depression and get you off those pills. 

    I know how you feel...I have been off all pills since August of 2009 and I have never felt better and at my best.

    1. caravalhophoto profile image58
      caravalhophotoposted 7 years ago in reply to this

      okay, don't know why I didn't see your post that you are off the pills, right on...let me know if I can help with your diet. smile

      1. Rafini profile image87
        Rafiniposted 7 years ago in reply to this

        the diet would be appreciated - Thanks. smilesmile

    2. Sara Tonyn profile image60
      Sara Tonynposted 7 years ago in reply to this

      Effexor is pure HELL. I went through lengthy, horrible withdrawal when I had to stop taking it due to some side effects. I swear I didn't think I'd make it.

      NEVER, ever again will I EVER use Effexor.

      The bad news: I'm taking Cymbalta now and though it's helping, I've read about Effexor-type horror stories concerning withdrawal.

      On the positive side Effexor works great for some people and they have no prob getting off of it when the time comes.

      You just never know how you'll react to any medication.

      1. Rafini profile image87
        Rafiniposted 7 years ago in reply to this

        I have a general idea, cuz I'm sensitive to just about everything.  I remember taking some sleeping pill (prescribed) at the lowest dose possible and cutting it in half but it still caused me to sleep 12+ hours every day and stuck with me for a few years.

      2. Ann Nonymous profile image59
        Ann Nonymousposted 7 years ago in reply to this

        Seriously? Awhile ago my doctor prescribed Effexor to me thinking I was depressed and I haven't started taking it yet as it's just another pill to pop and knowing that depression is not always solved through meds depending on the root of the issue.
        So glad though that I have read your account, Sara, as the last thing I want to feel is the terrible adverse side effects you mention when I already supposedly have depression!
        And Rafini I am just like you...way to sensitive to medications!!!!!!!

  4. profile image0
    Madame Xposted 7 years ago

    on the street anti-depressants are called "soul suckers". Glad to hear your off 'em smile

    1. Rafini profile image87
      Rafiniposted 7 years ago in reply to this

      smile smile smile

  5. donotfear profile image92
    donotfearposted 7 years ago

    With that kind of weight gain and side effects, if you reported this to your doctor, the medication should have been changed. That is not normal. Most antidepressants (SSRI inhibitors) have some side effects, but what you describe is unusual.

    The goal is not to "screw somebody up for life" but to create a more stable thought process in order to develop new coping skills for life. Some people can get off of antidepressants after some time. I am an example.

    I've had some weight gain, like maybe 5-10 lbs over time from Prozac and Luvox, but never like you report. Please speak to your doctor about this. It's not healthy. Plus, you need to have your medications regulated.

    1. Rafini profile image87
      Rafiniposted 7 years ago in reply to this

      hhhmmm  - i wonder if I have created a more stable thought process?  (interesting, I'm glad you mentioned it!! - something more for me to think about!! lol)

  6. nightnday profile image57
    nightndayposted 7 years ago

    Hi there:) I've been managing my bipolar condition with bouts of depression for over 12 years.  I've taken over 15 different meds.  It takes time, patience and different docs to find working combos.  It has also taken med switches over the years. 

    There is still a lot we don't understand about mental illness.  Unfortunately, there is a lot of trial and error. But benefits should out-weigh the side-effects. 

    I can relate VERY well.  I took lithium for years, which made me lose cognitive skills.  I'd read a page 5 times before absorbing things.  I'd forget words mid-sentence.

    If you can manage w/out meds, through diet, exercise and therapy tools, of course that is ideal!  But for people who have suicidal thoughts or can't function well, there is nothing wrong with using meds for support.  Depression has to do with brain chemistry.  It's okay to use a wheelchair when you can't walk (one of my fav. analogies, lol).

    Do what feels best, but check in with a doctor to keep you from anything dangerous.  Luck!

  7. profile image0
    StormRyderposted 7 years ago

    http://i253.photobucket.com/albums/hh68/D3STRUKT0R/drugsrbad.jpg

    1. blondepoet profile image75
      blondepoetposted 7 years ago in reply to this

      What was the pic of Storm??

  8. profile image0
    StormRyderposted 7 years ago

    It's from a stupid show called South Park...He's a teacher on the show...always saying drugs are bad mmmmkay...damn can't remember his name???

    1. blondepoet profile image75
      blondepoetposted 7 years ago in reply to this

      Lol Storm would have been a great one to see. smile

    2. Arthur Fontes profile image88
      Arthur Fontesposted 7 years ago in reply to this

      Its Mr. Mackey he is the guidance councilor smile

 
working